Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Spokane, WA

July 29, 2023Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Jul 29, 2023, 3:39 PM PDT for Douglas County, Okanogan County, Washington. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 3:39 PM PDT (22:39 UTC)
Expired
Jul 29, 2023, 8:00 PM PDT
In force
4 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2929 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS86 KOTX 292239
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
339 PM PDT Sat Jul 29 2023


WAZ703-704-300300-
/O.NEW.KOTX.FW.W.0006.230729T2239Z-230730T0300Z/
Okanogan Valley (Zone 703)-Methow Valley (Zone 704)-
339 PM PDT Sat Jul 29 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR METHOW AND OKANOGAN VALLEY...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM PDT this evening.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703) and Fire Weather Zone 704 Methow Valley (Zone 704).

* Winds: South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 13 to 19 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
995 
WWUS86 KOTX 300315
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
815 PM PDT Sat Jul 29 2023


WAZ703-704-300415-
/O.EXP.KOTX.FW.W.0006.000000T0000Z-230730T0300Z/
Okanogan Valley (Zone 703)-Methow Valley (Zone 704)-
815 PM PDT Sat Jul 29 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

Relative humidity has risen to above critical thresholds.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 29, 2:52 PM PDT, 47 minutes earlier.

Area forecast discussion, Jul 29, 2:52 PM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
252 PM PDT Sat Jul 29 2023

.SYNOPSIS...

The region is expected to experience ongoing warm and dry weather
for the majority of the time. There is a slight possibility of
thunderstorms occurring from Saturday night through Sunday,
although any thunderstorms that do form are likely to be dry and
produce minimal rainfall. Additionally, the weekend will bring
breezy winds that could contribute to the spread of fires. Looking
ahead, the warm and dry conditions are expected to continue
throughout the upcoming week.

&&

Tonight through Sunday: Satellite imagery this afternoon reveals a
tightly wound low pressure system spinning just off the coast of
Vancouver Island. The center of the low will remain in place for the
next 48 hours or so with a weak cold front slowly push across
Washington. The front is currently draped across northwest
Washington at 1:00 PM this afternoon and is progged to shift into
the Cascades overnight. Then the front looks to shift more into
eastern Washington on Sunday as a shortwave disturbance rotates
around the low and gives it a further eastward nudge.

We'll be monitoring the potential for nocturnal convection
tonight with models showing modest amounts of mid level
instability increasing over the Inland Northwest overnight into
Sunday morning. Earlier this morning we saw a little bit of
altocumulus castellanus (ACCAS) drift across the region with an
area of weak instability at mid levels. Most unstable CAPEs will
increase a bit more for tonight, but there is still the question
of if it will be enough. The NAM analyzed around 100-200 J/kg of
MUCAPE with the ACCAS earlier this morning. For tonight, the 12Z
NAM is indicating around 100-200 J/kg additional CAPE for
tonight. We should also see a bit more lift synoptically with the
front bit further east. The 12Z GFS, NAM, and ECMWF all indicate
an enhancement of high level Total Totals of 30- 38 Celsius. The
values vary depending on the model. Unsurprisingly, the NAM is on
the higher end of this range and indicates the better instability
a bit further west more so over eastern Washington from the basin
to the Okanogan Highlands and points eastward. Whereas the GFS and
ECMWF, has the axis of better higher level total totals more so
over southeast Washington into the central to northern Idaho
Panhandle. Signals are there for the potential of nocturnal
thunderstorms tonight, but placement is uncertain anywhere east of
a line from Omak to Moses Lake and coverage is likely to be
isolated at best. Any thunderstorms that do develop will likely
have little in the way of rainfall, and will be capable of
starting new fires.

The incoming front will tighten the pressure gradient across the
region as well, and in particular across the Cascade Mountains.
Breezy west to southwest winds of 10-20 mph is expected for the
afternoon hours on Sunday. Wind gusts of up to 25-30 mph is expected
on the higher benches around Chelan and Wenatchee and on the
Waterville Plateau. Dry and breezy conditions will increase the risk
for fire spread for any new or ongoing fires.

Sunday night through Monday night: The flow aloft turns more
westerly behind tomorrow's frontal passage. Less moisture will
decrease any chance for seeing showers, or thunderstorms for that
matter. Skies will be clear and temperatures a bit cooler both
Sunday into Monday. Highs both Sunday and Monday will be in the
upper 80s to low 90s, which is right around normal for late July
considering we are in the climatologically hottest part of the year.
/SVH

Tuesday through Saturday: A ridge pattern will be in place over the
region through Thursday as a Low positions itself off the coast. It
will bring a dry, warming trend. Probabilities of relative
humidities less than 10% are near 50%. Chance for 100 degree day
probabilities have pulled back to less than 10% for most locations
across the Inland Northwest. The region is still expected to see
widespread 90 degrees plus. Ensembles continues to have the Low
pull in the southern monsoonal moisture by the end of the week.
Timing differences make the Thursday through Saturday confidence,
on arrival of moisture, low. They continue to keep the bulk of
precip to the East over Montana. Thunder chances have increased
over the Idaho Panhandle during the afternoon periods. It will be
something to continue to monitor. Highs will dip a few degrees
lower from Wednesday highs but still be warm. Lows will be in the
60s. /JDC

&&

.AVIATION...
00Z TAFs: VFR conditions will prevail. Gusty winds near 30 mph
will continue from KOMK to KEAT through the afternoon. Increasing
chance of thunderstorms in the Idaho Panhandle will late this
evening that could contain gusty and erratic winds. Winds will
calm overnight before another round expected late morning and
afternoon on Sunday. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  87  55  87  53  90 /  20  20   0   0   0   0
Coeur d'Alene  58  87  55  87  53  89 /  20  20   0   0   0   0
Pullman        53  84  50  83  48  87 /  20  10   0   0   0   0
Lewiston       66  93  62  93  61  96 /  20  10   0   0   0   0
Colville       52  88  46  87  45  89 /  20  20   0   0   0   0
Sandpoint      56  87  51  86  48  88 /  20  20   0   0   0   0
Kellogg        62  85  60  84  58  87 /  20  20   0   0   0   0
Moses Lake     57  89  52  88  53  91 /  10   0   0   0   0   0
Wenatchee      63  87  58  88  60  91 /   0   0   0   0   0   0
Omak           60  91  56  90  56  92 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.